Heavy Rain, New Madrid
- When
- December 3, 8:00 PM CST to December 6, 2:00 AM CST
- Where
- New Madrid County, New Madrid
- Reported by
- COOP Observer
- Coordinates
- 36.600, -89.530
A total of 4.24 inches was reported by the co-operative observer.
A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana. Abundant moisture moved northeast along and just behind the front. This moisture interacted with a series of upper level disturbances to further increase heavy rainfall. Rainfall amounts averaged about two inches every 12 hours, resulting in storm-totals from 3 to 4 inches along and southeast of a Poplar Bluff to Cape Girardeau line. Small creeks, streams, and ditches approached bankful, but no flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 5:51 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CST SAT DEC 3 2011
.UPDATE...
DISCUSSION FOR 00Z SUNDAY ROUTINE TAF ISSUANCE.
&&
.DISCUSSION...
/PREVIOUSLY ISSUED AT 215 PM CST SAT DEC 3 2011/
WENT AHEAD WITH A FLOOD WATCH...GENERALLY SOUTH OF A LINE FROM
POPLAR BLUFF MISSOURI TO ROCKPORT INDIANA FROM EARLY SUNDAY
MORNING THROUGH LATE MONDAY NIGHT. MODELS ARE IN DECENT
AGREEMENT...IN PRODUCING A REGION OF 3 TO 5 INCH RAINFALL TOTALS
IN THE WATCH AREA. 1 TO 3 INCHES APPEARS LIKELY NORTH OF
WATCH...OVER THE REST OF THE AREA. MAY SEE BARELY AN INCH IN OUR
FAR NORTHWEST COUNTIES. ISSUED A SPECIAL WEATHER STATEMENT NORTH
OF THE WATCH AREA.
DEVELOPING H5 TROF OVER THE WESTERN U.S. WILL PUT US IN AN AXIS OF
DEEP MOISTURE AND SW FLOW ALOFT SUNDAY THROUGH MONDAY NIGHT...AS
MORE THAN ONE PERTURBATION WILL MOVE NORTHEAST ACROSS THE AREA.
SOLID H8 TRANSPORT UP THE LOWER MISSISSIPPI VALLEY WILL RESULT IN
GOOD SPEED AND DIRECTIONAL CONVERGENCE RIGHT ACROSS THE REGION. GOOD
ASCENT SEEN ON 290-300K ISEN SURFACES. FORECAST PRECIPITABLE WATER
VALUES ARE WELL ABOVE THE 75TH PERCENTILE AND ALMOST +2 STANDARD
DEVIATIONS. SO EFFICIENT RAINS WILL BE LIKELY...THOUGH IT DOES NOT
APPEAR THUNDER WILL BE IN THE MIX. WHILE MODELS TEND TO UNDER
FORECAST HEAVY RAIN EVENTS WHEN IT COMES TO QPF...MODEL QPF MAY NOT
BE TOO BAD WITH THIS EVENT GIVEN LACK OF A QUALITY CONVECTIVE
ELEMENT.
THE ECMWF AND GFS ARE FAIRLY AGGRESSIVE MOVING DEEP LAYER MOISTURE
EAST MONDAY NIGHT...SO WE HAVE TAPERED OFF POPS FROM THE WEST A TAD
MORE AGGRESSIVELY. TUESDAY LOOKS FAIRLY UNEVENTFUL DESPITE THE
H5 POS TILT LONGWAVE HOLDING TO OUR WEST. MAY KEEP VERY SMALL POPS
IN JUST IN CASE BUT THAT ABOUT IT. SMALL POPS FOR PERHAPS A LITTLE
WINTRY MIX. AS OF RIGHT NOW...IT DOES NOT LOOK LIKE A BIG DEAL...IF
IT EVEN HAPPENS AT ALL.
IN THE LONG TERM...FROM WEDNESDAY THROUGH SATURDAY...ECMWF TAKES THE
COLD FRONT WELL EAST OF THE PAH FORECAST AREA WEDNESDAY...ALLOWING
US TO DRY OUT. GFS...ON THE OTHER HAND...DEVELOPS AN AREA OF LOW
PRESSURE OVER THE CENTRAL GULF COAST STATES AND MOVES IT
NORTHEAST...BRINGING PRECIPITATION BACK NORTH INTO THE PAH FA. FOR
NOW WE INCLUDED SLIGHT CHANCE POPS FOR RAIN AND SNOW ACROSS ALL
BUT FAR NORTHWEST PORTIONS OF THE PAH FA. AFTER THE POSSIBILITY OF
A FEW LINGERING SNOW FLAKES IN OUR FAR EAST COUNTIES WEDNESDAY
NIGHT...THINGS SHOULD DRY OUT.
FOR THURSDAY INTO THURSDAY NIGHT...HIGH PRESSURE OVER THE SOUTHEAST
U.S. WILL GIVE US QUIET CONDITIONS. ECMWF HAS A COLD FRONT MOVE
ACROSS THE REGION FRIDAY NIGHT...PRODUCING SOME LIGHT QPF. GFS IS
QUICKER WITH THE FRONT...MOVING IT ACROSS OUR AREA FRIDAY INTO
FRIDAY EVENING...AND SHOWS NO PRECIP WITH THE FRONT. SOUNDINGS
INDICATE VERY DRY AIR OVER THE REGION...SO THE DRY SOLUTION SEEMS
MOST LIKELY AT THIS POINT. AFTER UNSEASONABLY COOL CONDITIONS FOR
THE END OF THE WORK WEEK...THIS DRY COLD FRONT WILL USHER IN EVEN
COLDER AIR...WITH HIGHS ON SATURDAY ONLY REACHING INTO THE UPPER 20S
TO MIDDLE 30S.
&&
.AVIATION...
THE GRADUAL REDUCTION IN VFR CEILINGS/CLOUD DECKS WILL DEVELOP
FROM WEST TO EAST BETWEEN 00Z-07Z SUNDAY. THE INTRODUCTION OF
MVFR CEILINGS AND VISIBILITIES WILL SPAN THE PERIOD FROM 11Z- 17Z
SUNDAY. THE KCGI TAF SITE WILL REMAIN FAR ENOUGH BEHIND THE
PASSAGE OF THE COLD FRONT TO KEEP CEILINGS IN THE MVFR CATEGORY.
KPAH WILL LIKELY SEE THE LOWEST CEILINGS NEAR THE FRONTAL
BOUNDARY...HOLDING NEAR THE 1000 FOOT AGL LEVEL AFTER 16Z SUNDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
BUTLER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD.
IL...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
ALEXANDER-HARDIN-MASSAC-POPE-PULASKI.
IN...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
SPENCER.
&&
SHORT TERM...CN
LONG TERM...RST
AVIATION...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 154 PM CST SAT DEC 3 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 154 PM CST SAT DEC 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT...GENERALLY SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO ROCKPORT INDIANA. WIDESPREAD 3 TO 5 INCHES OF RAIN IS EXPECTED FROM EARLY SUNDAY MORNING THROUGH MONDAY NIGHT. REFER TO THE FLOOD WATCH FOR DETAILS. RAINFALL FROM 1 TO 3 INCHES IS EXPECTED OVER THE REMAINDER OF THE REGION...TO THE NORTH OF THE FLOOD WATCH AREA. MINOR FLOODING ON A MORE LOCAL SCALE CANNOT BE RULED OUT. MINOR RIVER FLOODING IS FORECAST TO CONTINUE. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WE REQUEST THAT SPOTTERS REPORT IN IF FLOODING IS OBSERVED. ALSO PLEASE REPORT IN WITH RAINFALL AMOUNTS SUNDAY THROUGH TUESDAY. NOLES
The national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
A total of 4.24 inches was reported by the co-operative observer.
A total of 4.22 inches was reported by the automated rain gage.
A total of 4.19 inches was reported by the automated rain gage.
A total of 3.29 inches was measured by the automated observing system at the airport.
A rainfall total of 3.24 inches was measured by the airport automated observing system.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356077, 356078, 356079, 356080, 356082.